Indiana, 2007

Flooding and Heavy Rain in Indiana, March 23, 2007

March 23, 2007 · NWS LOT · 3 events in 2 counties and zones

Heavy rains caused extensive flooding across northwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rains caused extensive flooding across northwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 23, 5:30 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Mar 23, 5:30 AM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
630 AM CDT FRI MAR 23 2007

.DISCUSSION REGARDING MORNING ZONES/GRIDS...

345 AM
HAVE BASED FIRST PERIOD OF FCST ON CURRENT SATLT/RADAR TRENDS.
THESE SHOW SHARP CUTOFF OF PCPN ACROSS NRN IL WITH AREA OF
RAIN/SHWRS GENLY S OF I-88.  CURRENT IR AND WATER VAPOR IMAGERY
SUGGESTS THIS NRN EDGE OF PCPN ASSD WITH WEAK SHRT WAVE...NOW MOVG
EWD INTO IND...WILL CONT TO SAG SLOLY SWD TDY.  THIS IS IN GOOD
AGREEMENT WITH NAM WHICH HAS HANDLED THIS EVENT BETTER THAN GFS.
WITH CUTOFF LOW OVR SWRN U.S. INDUCING RIDGING DOWNSTREAM OVR PLAINS
EXPECT SFC BOUNDARY TO RMN QSTNRY IN CLOSER AGREEMENT WITH NAM.
INTERVALS OF ELEVATED CONVECTION WILL BE DIFFICULT TO TIME BEYOND NR
TERM...BUT EXPECT ANOTHER LULL THIS AFTN AND TNGT BEFORE NXT WAVE
EJECTS OUT OF SW AND ENHANCES LLVL FORCING SAT ITO SAT NGT. MAJOR
MODEL DISCREPANCIES ARISE WITH POSITIONING OF WARM/STNRY FRONTAL
BOUNDARY NOW RUNNING FROM JUST N OF STL-HUF.  GFS LIFTS THIS
BOUNDARY FURTHER N AND PUTS MOST OF FA IN AREA OF REPEATED TSTM
CLUSTERS WHICH PRODUCE HVY RAINFALL NXT 48 HRS.  AGAIN...WILL FAVOR
NAM WITH MORE SRN POSN OF FRONT...GIVEN TIME OF YR AND PRESENCE OF
INDUCED MID/UPR LVL RIDGING TO W-SW.

IN EITHER CASE...BODY OF SWRN CUTOFF IS FCST TO EJECT OUT ACRS NRN
PLAINS ON SUNDAY...BRINGING THIS FRONT THRU RGN.  THEREFORE...WILL
GO WITH CHC POPS AGAIN ENTR FA SUN-MON AS MILD AMS OVERSPREADS MUCH
OF MIDWEST IN REPONSE TO UPPER LOW PASSING TO NW OF AREA.

HAVE MADE LTL CHG TO FCST BEYOND 84 HRS AS QUESTIONS REMAIN
REGARDING TIMING OF COLD FRONT TRAILING FROM LOW AS IT GETS ABSORBED
INTO MAIN CHANNEL OF WLYS.  BROAD SWLY UPR FLOW IS FCST TO PERSIST
THRU MIDWEEK SUGGESTING COLD FRONT FCST TO AFFECT WRN GRTLKS RGN MON
NGT OR TUES WILL EVENTUALLY WASH OUT AS DEEPER TROFFING OCRS OVR
NRN/CNTRL RCKYS.

MERZLOCK

&&

.AVIATION DISCUSSION FOR 12Z TAFS...
630 AM

AT ISSUANCE TIME...THE BULK OF THE ONGOING PCPN REMAINS SOUTH OF A
LINE FROM GYY TO AURORA TO DEKALB.  LATEST RADAR IMAGERY INDICATES
SOME NORTHWARD PROGRESSION OVER NWRN IL...SO WILL START OUT ORD AND
RFD DRY...BUT INTRODUCE A TEMPO GROUP FOR SHRA BY 14Z.  THE REST OF
THE TAFS WILL START OUT WET AND REMAIN SO THROUGH THE LATE MORNING
HRS.  EXPECTING A BREAK IN THE PCPN FOR THE AFTERNOON HRS AS THE
MAIN PCPN AREA SHOULD SHIFT SOUTH OF THE KANKAKEE/ILLINOIS
RIVERS...PER THE LATEST NAM/WRF GUIDANCE. CEILINGS HAVE DROPPED OFF
A BIT QUICKER THAN PREVIOUSLY ANTICIPATED.  WILL START OUT ALL SITES
WITH MVFR CIGS.  AS WINDS WL REMAIN GENERALLY ELY THROUGH THE
DAY...EXPECTING CIGS TO SLOWLY LOWER THROUGH THE LOWER MVFR RANGES
AS COOLER AIR IS DRAW IN FROM OVER LAKE MICHIGAN.  LITTLE MOVEMENT
IS EXPECTED OF THE FNTL BNDRY OVER CNTRL IL/IN...AND THE REGION WILL
REMAIN UNDER COOLER ELY FLOW THRU THE REMAINDER OF THE TAF PD.
MODEL RH TIME SECTIONS INDICATING THAT SOME DRIER AIR ALOFT WILL BE
ADVECTED OVER THE REGION THIS EVENING...ABV 10KFT...WITH THE LOWER
LEVELS REMAINING SATURATED.  SO HAVE GONE WITH A TREND OF CONTINUING
LOWERING CIGS OVERNIGHT AND INTRODUCING -DZ TO ALL TAF SITE.  BY
AROUND 06Z...WIDESPREAD IFR CIGS/VIS ARE LIKELY AS WINDS BECOME
LGT/VRBL AND DZ BECOMES HEAVIER.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Mar 23, 8:30 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
930 AM CDT FRI MAR 23 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-232130-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
930 AM CDT FRI MAR 23 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... REST OF TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT UNTIL 4PM CDT /5PM EDT/ FOR THE AREA
ALONG AND SOUTH OF THE KANKAKEE RIVER IN NORTHWEST INDIANA TO
LIVINGSTON COUNTY ILLINOIS.  THIS INCLUDES
LIVINGSTON...FORD...KANKAKEE AND IROQUOIS COUNTIES IN ILLINOIS AS
WELL AS NEWTON....JASPER AND BENTON COUNTIES OF INDIANA.

THE THREAT OF HEAVY RAINFALL WILL EXIST THROUGH MIDDAY.  2 TO 4
INCHES OF RAIN HAS FALLEN OVERNIGHT AND THIS MORNING IN SOME AREAS
AND ADDITIONAL RAIN IS EXPECTED THROUGH THE MIDDAY HOURS. THIS WILL
RESULT IN FLOODING OF LOW LYING AREAS...SMALL STREAMS AND CREEKS.

THIS IS A FLOODING SITUATION.  SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

ADDITIONAL PERIODS OF RAIN AND THUNDERSTORMS ARE EXPECTED OVER THE
WEEKEND...AND INTO MONDAY.  HIGH WATER LEVELS ON AREA RIVERS
COMBINED WITH THE NEW RAINFALL MAY AGGRAVATE FLOODING PROBLEMS ON
AREA STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF RAINFALL AND FLOODING WILL BE APPRECIATED THIS
AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-232130-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
930 AM CDT FRI MAR 23 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
PERIODS OF THUNDERSTORMS MAY AFFECT SOUTHERN LAKE MICHIGAN SUNDAY
THROUGH MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

KL

In the hours before

Local storm report, Mar 23, 5:06 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
606 AM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     FLOOD            SAUNEMIN                40.89N 88.41W
03/23/2007                   LIVINGSTON         IL   LAW ENFORCEMENT

            ILLINOIS RT. 47 BARRICADED DUE TO HIGH WATER ON ROADWAY
            IN SAUNEMIN AREA.

0555 AM     FLOOD            WATSEKA                 40.78N 87.73W
03/23/2007                   IROQUOIS           IL   CO-OP OBSERVER

            2.5 INCHES OF RAIN OVERNIGHT. STILL RAINING HEAVILY.
            SMALL STREAMS IN WATSEKA AREA ARE FLOODED. SUGAR CREEK
            AND IROQUOIS RIVER RISING.

&&

MERZLOCK
Local storm report, Mar 23, 5:31 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
631 AM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       OTTAWA                  41.35N 88.84W
03/23/2007  E1.65 INCH       LA SALLE           IL   TRAINED SPOTTER

            RAINFALL FROM 9PM ON THURSDAY TO 6AM FRIDAY. LOOKS LIKE
            THE ILLINOIS RIVER IS GOING TO FLOOD.

&&

CMOTT
Local storm report, Mar 23, 10:16 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1116 AM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       CHATSWORTH              40.75N 88.29W
03/23/2007  E3.00 INCH       LIVINGSTON         IL   CO-OP OBSERVER

            PONDING ACROSS A LOT OF THE AREA

&&

CMOTT
Local storm report, Mar 23, 10:17 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1117 AM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     HEAVY RAIN       PIPER CITY              40.76N 88.19W
03/23/2007  E4.00 INCH       FORD               IL   CO-OP OBSERVER

            WATER PONDING ALL OVER.

&&

CMOTT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Flood, Jasper

When
March 23, 10:39 AM CST
Where
Jasper County, 0.69 mi S of Remington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.760, -87.150

Standing water was reported in fields and ditches with 2.79 inches of rainfall.

Heavy Rain, Jasper

When
March 23, 10:39 AM CST to 1:00 PM CST
Where
Jasper County, 0.69 mi S of Remington
Reported by
Trained Spotter
Coordinates
40.760, -87.150

Carpenters Creek overflowing it's banks and flooding streets.

Flood, Benton

When
March 23, 8:45 PM EST to 11:45 PM EST
Where
Benton County, Fowler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.620, -87.320

Two roads closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22163, 22165, 22164.